Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 45, NWS Raleigh, NC

September 29, 1999Richmond County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 29, 1999, 4:38 PM EDT for Richmond County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1999, 4:38 PM EDT (20:38 UTC)
Expired
Sep 29, 1999, 7:05 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 292039
FFWRDU
NCC153-292305-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT WED SEP 29 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHMOND COUNTY IN NORTH CAROLINA

* UNTIL 705 PM EDT

* AT 430 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF HEAVY RAIN IN NORTHERN RICHMOND COUNTY...
  MOVING SLOWLY NORTHEAST.

* THE AREA OF HEAVY RAIN EXTENDED FROM ANSON COUNTY  NORTHEASTWARD
INTO NORTHERN RICHMOND COUNTY...NORTH OF ROCKINGHAM AND DERBY.
THE STORMS WERE PRODUCING RAINFALL AMOUNTS  AROUND 1.25
INCHES PER HOUR...ENOUGH TO FLOOD SEVERAL SECONDARY ROADS IN
ANSON COUNTY. FLOODING FROM LOCAL CREEKS AND ALONG SOME  SECONDARY
ROADS IN RICHMOND COUNTY IS EXPECTED BY 5 PM.

DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.


KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 1:00 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 29, 1:00 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EDT WED SEP 29 1999

MODELS IN REASONABLE AGREEMENT WITH COMING FROPA. ALL TAKE MAJORITY
OF MOISTURE AND ENERGY TO OUR NORTH AS THE NIGHT PROGRESSES. THIS IS
GOOD NEWS. HOWEVER...GIVEN THE SATURATED SOILS...WILL KEEP THE FFA
IN PLACE FOR EASTERN HALF...SINCE ONLY A SMALL AMOUNT OF RAIN IS
NEEDED TO CREATE PROBLEMS. THE ACTION SHOULD BE OVER BY DAYBREAK
WITH CLEARING SKIES BY PM.

.RAH...FLASH FLOOD WATCH TONIGHT
CUMBERLAND..DURHAM..EDGECOMBE..FRANKLIN..GRANVILLE..HALIFAX..
HARNETT..HOKE..JOHNSTON..LEE..NASH..SAMPSON..SCOTLAND..WAKE..
WARREN..WAYNE..WILSON..VANCE

GL

In the hours before

Special weather statement, Sep 29, 10:45 AM EDT, 5 hours 53 minutes before
NCZ073>075-083-084-291645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EDT WED SEP 29 1999

... HEAVY RAIN MAY FLOOD ROADWAYS ...

AT 1045 AM NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
HEAVY RAIN EXTENDING WEST TO EAST ACROSS SOUTHERN STANLY...
SOUTHERN MONTGOMERY...AND SOUTHERN MOORE COUNTIES. THE HEAVY RAIN
AREA WILL BE MOVING SLOWLY NORTHWARD THROUGH MONTGOMERY...
STANLY...AND MOORE COUNTIES THROUGH 1130 AM PRODUCING RAINFALL
AMOUNTS OF ABOUT AN INCH PER HOUR. SOME SECONDARY ROADS IN
THESE COUNTIES COULD EXPERIENCE TEMPORARY FLOODING OR HIGH WATER
FROM THESE RAINS.

AS THE HEAVY RAIN MOVED THROUGH ANSON COUNTY EARLIER THIS MORNING
...SOME ROADWAYS IN NORTHERN ANSON COUNTY WERE FLOODED AND CLOSED.
THE FLOODED ROADS WERE IN THE VICINITY OF HIGHWAY 52 AND INCLUDED
HIGHWAY 109 SOUTH...COX ROAD...AND WHITE STORE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.

STAY TUNE TO NOAA WEATHER RADIO OR THE MEDIA FOR ADDITIONAL WEATHER
UPDATES AND POSSIBLE FLOOD WARNINGS.

KK
Special weather statement, Sep 29, 10:45 AM EDT, 5 hours 53 minutes before
NCZ073>075-083-084-291645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EDT WED SEP 29 1999

... HEAVY RAIN MAY FLOOD ROADWAYS ...

AT 1045 AM NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
HEAVY RAIN EXTENDING WEST TO EAST ACROSS SOUTHERN STANLY...
SOUTHERN MONTGOMERY...AND SOUTHERN MOORE COUNTIES. THE HEAVY RAIN
AREA WILL BE MOVING SLOWLY NORTHWARD THROUGH MONTGOMERY...
STANLY...AND MOORE COUNTIES THROUGH 1130 AM PRODUCING RAINFALL
AMOUNTS OF ABOUT AN INCH PER HOUR. SOME SECONDARY ROADS IN
THESE COUNTIES COULD EXPERIENCE TEMPORARY FLOODING OR HIGH WATER
FROM THESE RAINS.

AS THE HEAVY RAIN MOVED THROUGH ANSON COUNTY EARLIER THIS MORNING
...SOME ROADWAYS IN NORTHERN ANSON COUNTY WERE FLOODED AND CLOSED.
THE FLOODED ROADS WERE IN THE VICINITY OF HIGHWAY 52 AND INCLUDED
HIGHWAY 109 SOUTH...COX ROAD...AND WHITE STORE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.

STAY TUNE TO NOAA WEATHER RADIO OR THE MEDIA FOR ADDITIONAL WEATHER
UPDATES AND POSSIBLE FLOOD WARNINGS.

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:06 AM EDTFlash Flood WarningRAHMontgomery2 hr
Sep 29, 4:08 PM EDTFlash Flood WarningRAHAnson3 hr
Sep 29, 6:05 PM EDTSevere Thunderstorm WarningRAHStanly35 min
Sep 29, 6:28 PM EDTSevere Thunderstorm WarningRAHForsyth32 min
Sep 29, 6:31 PM EDTTornado WarningRAHStanly34 min
Sep 29, 6:50 PM EDTSevere Thunderstorm WarningRAHMontgomery35 min
Sep 29, 7:11 PM EDTTornado WarningRAHStanly49 min
Sep 29, 7:38 PM EDTSevere Thunderstorm WarningRAHRandolph47 min
Sep 29, 7:58 PM EDTTornado WarningRAHMontgomery32 min

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.